Texas, 2005

Tornado and Hail in Texas, April 21, 2005

April 21, 2005 · NWS SJT · 7 events in 3 counties and zones

An advancing dryline aided by warm afternoon temperatures in the 90s was able to break the cap, and resulted in isolated thunderstorm development. It was mostly marginally severe hail, however a weak tornado developed near the Wall community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An advancing dryline aided by warm afternoon temperatures in the 90s was able to break the cap, and resulted in isolated thunderstorm development. It was mostly marginally severe hail, however a weak tornado developed near the Wall community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 3:45 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
445 PM CDT THU APR 21 2005

.UPDATE...
UPDATED THE FORECAST FOR THE NEWLY ISSUED SEVERE THUNDERSTORM
WATCH...WHICH COVERS ROUGHLY THE SOUTHEAST HALF OF WEST CENTRAL
TEXAS...UNTIL MIDNIGHT. THE CITIES OF BROWNWOOD...SAN ANGELO...
JUNCTION...SONORA AND SAN SABA ARE INCLUDED IN THIS WATCH.
GENERALLY CARRYING A 20-30 POP FOR THIS AREA. THE ETA SUGGESTS
850 MILLIBAR THETA E RIDGE SETUP ACROSS OUR SOUTHEAST COUNTIES
OVERNIGHT...AND THIS MAY KEEP STORMS DEVELOPING OR GOING IN
THAT AREA AFTER THE LOSS OF DAYTIME HEATING.

&&

.PREV DISCUSSION... (ISSUED 230 AM CDT THU APR 21 2005)

SHORT TERM...
BILOBAL UPPER LOW IS LOCATED THIS AFTERNOON OVER THE WESTERN
STATES WITH A BROAD SURFACE LOW CENTER EXTENDING FROM THE CENTRAL
PLAINS INTO OKLAHOMA. A COLD FRONT EXTENDS FROM THE SURFACE LOW
WITH THE SOUTHERN EXTREME NOW PUSHING THROUGH THE PANHANDLE.
NORTHERN SECTION OF THE PREFRONTAL TROUGH/DRY LINE BULGES EAST
WHERE IT INTERSECTS THE COLD FRONT ALONG THE RED RIVER AREA AND
THEN CURVES QUICKLY TO THE SOUTHWEST. WINDS HAVE SHIFTED TO THE
NORTHWEST IN SWEETWATER AND ABILENE WITH LOW CLOUDS SLOWLY
RETREATING SOUTH OVER THE SOUTHEASTERN TIER OF COUNTIES. COLD
FRONT WILL PUSH SOUTH INTO THE NORTHERN SECTIONS OF THE CWA THIS
AFTERNOON AND SHOULD HELP PUSH THE DRY LINE SOUTH/SOUTHEASTWARD
INTO THE SOUTHEASTERN COUNTIES BY LATE THIS EVENING. THE MODELS
ARE INDICATING THAT THE BEST DIURNAL HEATING THIS AFTERNOON WILL
BE OVER THE SOUTHEASTERN COUNTIES...AHEAD OF THE DRY LINE...THUS
THE SLIGHT RISK AREA PER SPC FOR LATER TODAY. HOWEVER...WITH A
STRONG CAP IN PLACE AND SUBSTANTIAL HEATING TIME LOST TO THE
PERSISTENT CLOUD COVER OVER THE SOUTHEASTERN COUNTIES AND WITH
JUNCTION SHOWING ONLY 73 DEGREES AT 2 PM...CONVECTIVE TEMPS IN THE
90S WILL NOT BE REACHED THIS AFTERNOON. AS A RESULT...WILL DELETE
POPS CWA WIDE FOR THIS EVENING. COLD FRONT SHOULD BISECT THE CWA
AFTER MIDNIGHT AND SHOULD CLEAR THE SOUTHERN COUNTIES BEFORE NOON
TOMORROW.

LONG TERM...
UPPER RIDGE BUILDS INTO THE SOUTHERN PLAINS THROUGH THE WEEKEND
ACCOMPANIED BY COOLER TEMPERATURES AND DRY CONDITIONS. THE NEXT
OPPORTUNITY FOR RAINFALL WILL BE LATE SUNDAY INTO MONDAY AS A WEAK
SHORTWAVE IS EJECTED FROM AN UPPER LEVEL SYSTEM LOCATED OFF THE
PACIFIC COAST AND MOVES INTO THE ERODING UPPER RIDGE OVER OUR
AREA...WILL LEAVE CURRENT POPS IN PLACE FOR THIS TIME PERIOD. IN
THE WAKE OF THIS DISTURBANCE...AN UPPER RIDGE BUILDS QUICKLY OVER
THE WESTERN STATES BEFORE DE-AMPLYFYING INTO BASICALLY A ZONAL FLOW
ALOFT AT THE END OF THE EXTENDED. THE MODELS ARE HINTING AT SOME
DRY LINE DERIVED ACTIVITY AT THE END OF THE EXTENDED. CONSIDERING
THE DRY PATTERN WE ARE CURRENTLY EXPERIENCING...WILL WAIT FOR A
FEW MORE MODEL RUNS BEFORE COMMITTING TO RAINFALL.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR ROUGHLY THE
SOUTHEAST HALF OF WEST CENTRAL TEXAS.

&&

19
Hazardous weather outlook, Apr 21, 1:52 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT THU APR 21 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221952-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
252 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A DRYLINE WILL CONTINUE TO SLIDE SLOWLY EAST ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON. AHEAD OF THE DRYLINE...A MODERATELY UNSTABLE
AIR MASS WILL PREVAIL. HOWEVER...A WARM LAYER OF AIR ALOFT WILL
CONTINUE TO ACT AS A CAP AND INHIBIT THUNDERSTORM FORMATION. IF
CONVERGENCE ALONG THE DRYLINE CAN PROVIDE ENOUGH LIFT...AN ISOLATED
THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND SOUTHEAST OF A
BROWNWOOD TO BRADY TO JUNCTION LINE. GIVEN THE UNSTABLE AIR MASS...IF
A STORM CAN DEVELOP...IT MAY QUICKLY REACH SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...AS A COLD FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE HEARTLAND AND THE NORTHWEST HILL COUNTRY.

07

The radar

The San Angelo radar (KSJT), 52 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Runnels

When
April 21, 5:08 PM CST
Where
Runnels County, Rowena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.650, -100.050

Hail, Tom Green

When
April 21, 5:45 PM CST
Where
Tom Green County, 5 mi NE of Wall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.417, -100.250

Tornado, Tom Green

When
April 21, 5:53 PM CST to 5:59 PM CST
Where
Tom Green County, 2 mi NNE of Wall
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -100.300

Landspout tornado developed just to the the northeast of the Wall community. This tornado was confirmed through video and remained in open fields.

Hail, Tom Green

When
April 21, 6:20 PM CST
Where
Tom Green County, Wall
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -100.317

Hail, Tom Green

When
April 21, 6:23 PM CST
Where
Tom Green County, 2 mi E of Wall
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.367, -100.283

Hail, Tom Green

When
April 21, 7:07 PM CST
Where
Tom Green County, San Angelo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.467, -100.433

Hail, Coleman

When
April 21, 7:08 PM CST
Where
Coleman County, 15 mi N of Coleman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.050, -99.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443005, 5443006, 5443007, 5443008, 5443009, 5443010, 5443011.